About Us | Help Videos | Contact Us | Subscriptions

Soil Science Society of America Journal Abstract -

First Integrals of the Diffusion Equation; An Extension of the Fujita Solutions1


This article in SSSAJ

  1. Vol. 44 No. 5, p. 908-911
    Received: Aug 14, 1979
    Accepted: Apr 28, 1980

Request Permissions

  1. J.-Y. Parlange2,
  2. R. D. Braddock2 and
  3. B. T. Chu3



In general, solutions of the nonlinear diffusion equation have to be obtained by numerical or analytical iterative integration. It is shown here that if the diffusivity has a dependence on the water content which obeys a power law, then iterations can be avoided, and the solution obtained at once. This unique case results from the existence of a first integral of the diffusion equation. Previously known analytical results, i.e., the constant diffusivity solution, the delta-function solution, and the Fujita solutions belong to that general class.

For this general class of solutions it is also possible to show that the sorptivity has a dependence on the surface water content which obeys a power law. This represents the only known case when such an analytical relationship exists. This relationship is used to discuss the representation of the square of the sorptivity as an integral of the diffusivity, when the latter has an arbitrary dependence on the water content.

  Please view the pdf by using the Full Text (PDF) link under 'View' to the left.

Copyright © . Soil Science Society of America